Alert archive / Indiana / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 32, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 27, 2010, 2:00 PM EDT for Decatur County, Indiana. It was in force for 15 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2010, 2:00 PM EDT (18:00 UTC)
- Expired
- May 27, 2010, 2:15 PM EDT
- In force
- 15 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Decatur County, IN
The radar
The Indianapolis radar (KIND), 89 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 2:05 PM EDT | TSTM WND DMG | 5 S Greensburg, IN | MANY TREE BRANCHES OVER ONE FOOT IN DIAMETER DOWN. ACCOMPANIED BY EXTREMELY HEAVY RAIN WHICH QUICKLY INUNDATED FIELDS AND 0.50 INCH HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 578 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1316 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
901 WUUS53 KIND 271800 SVRIND INC031-271815- /O.NEW.KIND.SV.W.0032.100527T1800Z-100527T1815Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 200 PM EDT THU MAY 27 2010 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL DECATUR COUNTY IN CENTRAL INDIANA... * UNTIL 215 PM EDT * AT 159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF GREENSBURG...OR 12 MILES WEST OF BATESVILLE...AND MOVING SOUTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MILLHOUSEN AROUND 210 PM EDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3926 8533 3917 8550 3929 8553 3934 8542 TIME...MOT...LOC 1800Z 351DEG 15KT 3926 8543 WIND...HAIL 60MPH 1.00IN $$ PUMA
2 follow-up statements
592 WWUS53 KIND 271805 SVSIND SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 205 PM EDT THU MAY 27 2010 INC031-271815- /O.CON.KIND.SV.W.0032.000000T0000Z-100527T1815Z/ DECATUR- 205 PM EDT THU MAY 27 2010 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL DECATUR COUNTY UNTIL 215 PM EDT... AT 203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF GREENSBURG...OR 10 MILES WEST OF BATESVILLE...MOVING SOUTHEAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... MILLHOUSEN AROUND 215 PM EDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3919 8547 3929 8547 3931 8539 3926 8533 TIME...MOT...LOC 1806Z 333DEG 12KT 3926 8540 WIND...HAIL 60MPH 1.00IN $$ PUMA
858 WWUS53 KIND 271820 RRA SVSIND SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 220 PM EDT THU MAY 27 2010 INC031-271830- /O.EXP.KIND.SV.W.0032.000000T0000Z-100527T1815Z/ DECATUR- 220 PM EDT THU MAY 27 2010 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DECATUR COUNTY HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED ACROSS THE WARNED AREA. LAT...LON 3919 8547 3929 8547 3931 8539 3926 8533 TIME...MOT...LOC 1805Z 333DEG 12KT 3926 8540 $$ PUMA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 1:25 PM EDT, 35 minutes earlier.
Area forecast discussion, May 27, 1:25 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 125 PM EDT THU MAY 27 2010 .UPDATE... UPDATED SYNOPSIS...NEAR TERM...SHORT TERM AND LONG TERM. && .SYNOPSIS...EARLY THIS AFTERNOON A WEAK TROUGH OF LOW PRESSURE EXTENDED FROM SOUTHERN OHIO...ACROSS PARTS OF SOUTHERN CENTRAL INDIANA AND ACROSS ILLINOIS TO NEAR SAINT LOUIS. STRONG AND COOLER HIGH PRESSURE WAS FOUND ACROSS THE UPPER MIDWEST...SAGGING SOUTHEAST. TOWERING CUMULUS WAS FOUND BY LOOKING OUT THE WINDOW AND ON VISIBLE SATELLITE IMAGES. RADAR SHOWED SOME TSRA DEVELOPMENT MAINLY ALONG AND SOUTH OF INTERSTATE-70 ON EACH SIDE OF CENTRAL INDIANA. DEW POINT TEMPERATURES WERE STILL IN THE MOIST UPPER 60S. && .NEAR TERM /THIS AFTERNOON AND TONIGHT/... RADAR TRENDS SHOW CONVECTIVE DEVELOPMENT AND THIS IS EXPECTED TO CONTINUE THIS AFTERNOON AND EXPAND. WILL CONTINUE TO CARRY HIGH CHANCE POPS ACROSS MUCH OF THE FORECAST AREA THROUGH 00Z AS PLENTIFUL CAPE EXISTS...2K-3+K ACCORDING TO THE SPC SURFACE BASED CAPE ANALYSIS. WATER VAPOR LOOP SHOWS A MID LEVEL DRY SLOT OVER WISCONSIN...NORTHERN ILLINOIS AND IOWA SAGGING SOUTHEAST. THIS FEATURE SHOULD BE FULLY THROUGH OUR FORECAST AREA BY 01Z-03Z BASED UPON ITS CURRENT SPEED PROPAGATION. THIS ALONG WITH THE LOSS OF DAYTIME HEATING SHOULD BRING AN END TO ANY THUNDERSTORMS BY MID EVENING ACROSS CENTRAL INDIANA. WL ATTEMPT FOR A DRY FORECAST AFTER 00Z PERHAPS EVERY EXPECT THE FAR SOUTHERN COUNTIES WHERE THE DRY SLOT MAY NOT REACH UNTIL AFTER THE PREVIOUSLY MENTIONED 01Z TO 03Z. FORECAST SOUNDINGS AND TIME HEIGHT SECTIONS SHOW MUCH DRYER AIR BUILDING ACROSS THE FORECAST AREA OVERNIGHT AS UPWARD VERTICAL MOTION IS LOST. THUS EXPECT SKIES TO BECOME MOSTLY CLEAR. GIVEN OUR EXPECTED DEW POINT TEMPERATURES...ONGOING FORECAST LOW TEMPERATURES LOOK PRETTY GOOD AND WILL MAKE ONLY MINOR ADJUSTMENTS. && .SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/... STRONG RIDGE WILL BUILD ACROSS THE GREAT LAKES AND CENTRAL INDIANA ON FRIDAY THROUGH SUNDAY. TIME HEIGHTS SHOW A DRY COLUMN WITH SUBSIDENCE. CU RULE THROUGH THE WEEKEND SHOWS ONLY SLIGHTLY NEGATIVE VALUES AND FORECAST SOUNDINGS REVEAL VERY DRY DEW POINTS IN THE COLUMN...THUS LITTLE TO ONLY SOME SCT CU WILL BE EXPECTED ON FRIDAY AND SATURDAY. GIVEN THIS...MOSTLY SUNNY DAYS AND MOSTLY CLEAR NIGHTS ARE EXPECTED ON FRIDAY THROUGH SUNDAY. H8 TEMPS START OUT NEAR 12C-13C ON FRIDAY AND RISE TOWARD 14C-15C BY SUNDAY. ALONG WITH THIS THE SURFACE FLOW GRADUALLY CHANGES OVER THE WEEKEND FROM NORTH TO NORTHEAST TO MORE SOUTHEAST. THUS WILL PROJECTS SLOWLY WARMING HIGH AND LOW TEMPERATURES AS THE WEEKEND PROGRESSES. GIVEN THE H8 TEMPS ON FRIDAY WILL LEAN COOLER THAN MAVMOS ON FRIDAY/S HIGHS. WILL TREND HIGH TEMPERATURES SLIGHTLY WARMER ON SATURDAY AS H8 TEMPS SLIGHTLY RISE AND RETURN FLOW BEGINS. WILL STICK CLOSE TO MAVMOS TEMPS ON LOWS ON FRIDAY NIGHT AND SATURDAY NIGHT AS THEY APPEAR ON THE MARK. BY SUNDAY AFTERNOON AND NIGHT SOUTHERLY FLOW IS IN FULL SWING AND MOISTURE BEGINS TO RETURN. FORECAST SOUNDINGS ONCE AGAIN REVEAL THAT SOME INSTABILITY WILL PRESENT DURING THE AFTERNOON AND EVENING HOURS. FURTHERMORE GFS INDICATES A WEAK SHORT WAVE APPROACHING ASSOCIATED WITH MONDAY/S SYSTEM. THUS THUNDERSTORMS CHANCES SUNDAY AFTERNOON AND NIGHT SEEM VALID. WILL LEAN WARMER THAN MEXMOS ON SUNDAY/S HIGHS AS SOUTHERLY FLOW OF WARM AIR IS ONGOING AND AGAIN WARMER ON LOWS AS ANY CLOUD COVER ASSOCIATED WITH THE APPROACHING SYSTEM SHOULD HELP TO KEEP TEMPERATURES FROM FALLING MUCH. && .LONG TERM /MONDAY THROUGH THURSDAY/... BEST DYNAMIC NEXT WEEK APPEAR TO PUSH THROUGH ON MONDAY AHEAD OF A WEAK UPPER TROUGH AS THE PERSISTENT RIDGE OF THE PAST WEEK BEGINS TO MOVE OFF TO THE EAST. GIVEN THIS FORCING AND THE MODEL AGREEMENT OF A WARM AND HUMID AIR MASS IN PLACE...RAIN ON MONDAY LOOKS LIKE OUR NEXT BEST CHANCE FOR WIDESPREAD RAINFALL ACROSS CENTRAL INDIANA. FOR NOW WILL CONTINUE THE CHANCE POPS. GIVEN THE INCREASED CLOUDS AND POSSIBLE RAIN ON MONDAY AND TRENDED LOWER THAN MEXMOS FOR HIGHS...BUT WARMER ON LOWS. GFS AND ECMWF AGREE ON DRYER AIR WORKING INTO CENTRAL INDIANA ON TUESDAY AND WEDNESDAY IN THE WAKE OF THE COLD FRONT. SURFACE FLOW LOOKS TO BECOME NORTHEAST...THUS TEMPERATURES FOR THE MIDDLE PART OF NEXT WEEK ARE EXPECTED TO COOL OFF SOME. ANOTHER LOW PRESSURES SYSTEM LOOKS TO APPROACH INDIANA ON THURSDAY...DRAGGING A WARM FRONT BACK NORTH ACROSS THE STATE. THIS WILL ONCE AGAIN BRING CHANCES FOR SHOWERS AND STORMS TO CENTRAL INDIANA. && .AVIATION.../DISCUSSION FOR 271800Z TAF ISSUANCE/... OUTSIDE OF ANY TSRA...EXPECT VFR CONDITIONS THROUGH THE PERIOD. EXPECT BROKEN CU TO DEVELOP IN MOIST UNSTABLE ATMOSPHERE TODAY. WITH THE INSTABILITY...SCATTERED CONVECTION WILL DEVELOP. AT THE MOMENT DO NOT BELIEVE CONVECTION WILL BE WELL ORGANIZED WITH ONLY WEAK SUPPORT ALOFT AND LACK OF A STRONG SURFACE FEATURE. THUS WILL ONLY GO WITH CB MENTION IN THE TAFS. WILL WATCH AND SEE IF BETTER DETAIL CAN BE ADDED BY ISSUANCE TIME THOUGH. NO MAJOR WINDSHIFTS EXPECTED SO WILL CONTINUE WITH NORTH OR NORTHWEST WINDS. DRIER AIR WILL WORK INTO THE AREA THIS EVENING AND OVERNIGHT. THIS COMBINED WITH WINDS REMAINING AT LEAST AROUND 5KT OVERNIGHT SHOULD KEEP FOG FROM FORMING. WILL CONTINUE TO LEAVE OUT OF TAFS. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...PUMA NEAR TERM...PUMA SHORT TERM...PUMA LONG TERM....PUMA AVIATION...50
Hazardous weather outlook, May 27, 4:13 AM EDT, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 413 AM EDT THU MAY 27 2010 INZ028-035-043-044-051-060-067-280915- WARREN-FOUNTAIN-VERMILLION-PARKE-VIGO-SULLIVAN-KNOX- 413 AM EDT THU MAY 27 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP TODAY...ESPECIALLY DURING THE HEAT OF THE AFTERNOON...AND WILL END BY EARLY EVENING. SEVERE WEATHER IS NOT EXPECTED BUT ANY STORMS THAT DO FORM WILL BE CAPABLE OF PRODUCING DANGEROUS LIGHTNING AND HEAVY DOWNPOURS. A FLOOD WARNING IS IN EFFECT FOR PORTIONS OF THE WABASH RIVER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH WEDNESDAY NEXT WEEK. SEVERE STORMS ARE NOT EXPECTED...HOWEVER ANY THUNDERSTORM CAN PRODUCE DANGEROUS LIGHTNING. A FLOOD WARNING WILL REMAIN IN EFFECT AS LATE AS FRIDAY FOR PORTIONS OF THE WABASH RIVER. SEE LATEST FLOOD STATEMENTS OR FLOOD WARNINGS FOR MORE DETAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ021-029>031-036>042-045>049-052>057-061>065-068>072-280915- CARROLL-TIPPECANOE-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON- HAMILTON-MADISON-DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION- HANCOCK-HENRY-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-GREENE-MONROE- BROWN-BARTHOLOMEW-DECATUR-DAVIESS-MARTIN-LAWRENCE-JACKSON- JENNINGS- 413 AM EDT THU MAY 27 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP TODAY...ESPECIALLY DURING THE HEAT OF THE AFTERNOON...AND WILL END THIS EVENING. SEVERE WEATHER IS NOT EXPECTED BUT ANY STORMS THAT DO FORM WILL BE CAPABLE OF PRODUCING DANGEROUS LIGHTNING AND HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH WEDNESDAY NEXT WEEK. SEVERE STORMS ARE NOT EXPECTED...HOWEVER ANY THUNDERSTORM CAN PRODUCE DANGEROUS LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) TUCEK
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:44 PM EDT | Special Weather Statement | IND | Boone | 46 min |
| May 27, 1:49 PM EDT | Severe Thunderstorm Warning | IND | Greene, Owen | 26 min |
| May 27, 2:38 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Jennings | 22 min |
| May 27, 2:49 PM EDT | Severe Thunderstorm Warning | IND | Brown | 26 min |
| May 27, 4:28 PM EDT | Flash Flood Warning | IND | Bartholomew, Johnson, Shelby | 3 hr |
| May 27, 7:35 PM EDT | Special Weather Statement | IND | Martin | 40 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.